Alert archive / Georgia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 269, NWS Atlanta, GA

September 3, 2013Hancock County, Putnam County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Sep 3, 2013, 4:08 PM EDT for Hancock County, Putnam County, Georgia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2013, 4:08 PM EDT (20:08 UTC)
Expired
Sep 3, 2013, 5:00 PM EDT
In force
52 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Hancock County, GA, Putnam County, GA

The radar

The Robins AFB radar (KJGX), 64 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2013-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2013-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2261 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

615 
WUUS52 KFFC 032008
SVRFFC
GAC141-237-032100-
/O.NEW.KFFC.SV.W.0269.130903T2008Z-130903T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
408 PM EDT TUE SEP 3 2013

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PUTNAM COUNTY IN CENTRAL GEORGIA
  HANCOCK COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 500 PM EDT

* AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 10 MILES WEST
  OF SPARTA...MOVING SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DEVEREUX...BEULAH AND LINTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...HAIL OR FLOODING...WAIT UNTIL THE STORM HAS
PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8
6 6 7 6 3 4 4 6 6. YOU CAN ALSO TWEET YOUR REPORT USING HASHTAG GAWX.

&&

LAT...LON 3314 8289 3312 8292 3311 8298 3308 8301
      3306 8309 3309 8312 3315 8309 3317 8319
      3329 8329 3337 8318 3336 8316 3339 8312
      3319 8285
TIME...MOT...LOC 2008Z 317DEG 10KT 3328 8314

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:33 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 3, 2:33 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
233 PM EDT TUE SEP 3 2013

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
SLOW MOVING COLD FRONT ACROSS N GA IS EXPECTED TO STALL ACROSS THE
CENTRAL TO S GA AREA ON WEDNESDAY. AFTERNOON RADAR HAS ISOLATED TO
SCATTERED SHOWERS AND STORMS DEVELOPING FROM ABOUT ATL-AHN AND S AND
THIS SEEMS TO LINE UP WITH THE BEST INSTABILITY. ACTIVITY IS
EXPECTED TO ENDING THIS EVENING WITH THE LOSS OF DAY TIME HEATING.

BEST CHANCES FOR WEDNESDAY LOOK TO BE ACROSS CENTRAL GA WHERE AFTERNOON
HEATING WILL GENERATE SOME INSTABILITY...MOST SO ACROSS THE SOUTHERN
PORTION OF CENTRAL GA CLOSEST TO THE FRONT.

DURING THIS PERIOD THE MAIN UPPER LEVEL TROUGH AXIS WILL SHIFT EAST
OF THE AREA AND THIS SHOULD DECREASE THE POSSIBILITY OF SHORT WAVE
ENERGY HELPING ANY CONVECTION.

FORECAST LOW TEMPERATURES RUNNING NEAR NORMAL TONIGHT FAVORING A
MODEL BLEND. FORECAST HIGH TEMPERATURES RUNNING NEAR NORMAL FOR
WEDNESDAY FAVORING THE COOLER MET.

OVERALL CONFIDENCE IS MEDIUM TO HIGH

BDL

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
FOR THE EARLY PART OF THE LONG TERM...HAVE TAKEN OUT THE POPS FOR
THURSDAY OVER CENTRAL GA. IT APPEARS ALL THE MODELS ARE PUSHING THE
FRONT SOUTH OF THE CWA AND SPREADING THE DRY AIR FURTHER INTO THE
STATE. OTHERWISE...NO OTHER CHANGES PLANNED. PREVIOUS LONG TERM
DISCUSSION FOLLOWS...

17

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
/ISSUED AT 357 AM EDT TUE SEP 3 2013/
MODELS CONSISTENT IN KEEPING DRY AIR ACROSS NORTH GEORGIA THROUGH
THE END OF THE WEEK AS THE FRONTAL BOUNDARY STALLS JUST SOUTH OF
THE CWA. DRYING ALOFT AND LOW PRECIPITABLE WATER SHOULD KEEP
CONVECTION OUT OF MUCH OF THE CWA THROUGH THURSDAY NIGHT...EXCEPT
FOR SLIGHT CHANCE AFTERNOON AND EVENING ALONG THE LAST ROW OR TWO
OF COUNTIES SOUTH OF COLUMBUS TO MACON. MOISTURE BEGINS SPREADING
BACK INTO THE FORECAST AREA ON FRIDAY AS LOW LEVEL WINDS TURN TO
THE EAST AND SOUTHEAST. HOWEVER WITH UPPER RIDGE BUILDING OVER THE
SOUTHEAST STATES THROUGH THE END OF THE PERIOD...EXPECTING ONLY
LOW CHANCE OR SLIGHT CHANCE AFTERNOON AND EVENING THUNDERSTORMS
ACROSS THE AREA.

41

&&

.AVIATION... 18Z UPDATE...
SOME MVFR/VFR CEILINGS TO START BUT MAINLY VFR CONDITIONS WITH
SCT-BKN 3000-5000 FT CU. BEST CHANCES FOR THUNDERSTORMS LOOK TO BE
ACROSS MAINLY CENTRAL GA THIS AFTERNOON/EARLY EVENING. SURFACE
WINDS W-NW 10 KTS OR LESS DIMINISHING WITH SUNSET. PATCHY TO AREAS
OF FOG LATE TONIGHT.

//ATL CONFIDENCE...18Z UPDATE...
LOW-MEDIUM CONFIDENCE FOR MVFR CEILINGS 18-20Z.
MEDIUM CONFIDENCE FOR NO CONVECTION.
HIGH CONFIDENCE ALL OTHER ELEMENTS INTO TONIGHT.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  88  66  89 /  20  10   5   5
ATLANTA         70  86  69  89 /  10  10   5   5
BLAIRSVILLE     63  82  61  85 /  10  10   5   5
CARTERSVILLE    65  85  63  88 /  10  10   5   5
COLUMBUS        71  91  72  90 /  20  20   5  10
GAINESVILLE     69  84  67  88 /  10  10   5   5
MACON           70  91  69  90 /  20  20   5  10
ROME            66  85  62  88 /   5  10   5   5
PEACHTREE CITY  67  86  62  89 /  20  10   5   5
VIDALIA         72  91  72  92 /  20  30   5  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BDL
LONG TERM....17
AVIATION...BDL
Hazardous weather outlook, Sep 3, 5:07 AM EDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
507 AM EDT TUE SEP 3 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-040915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
507 AM EDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ACROSS MUCH OF NORTH
AND CENTRAL GEORGIA AS A SURFACE FRONT PUSHES INTO THE STATE. BRIEF
HEAVY RAINFALL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE THE MAIN
THREATS WITH ANY DEVELOPMENT. THUNDERSTORMS WILL DIMINISH ACROSS
NORTH GEORGIA TONIGHT BUT SCATTERED THUNDERSTORMS MAY LINGER IN
CENTRAL AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ACROSS CENTRAL GEORGIA...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON FOR THE NEXT SEVERAL DAYS AS A FRONT STALLS NEAR THE
AREA. SHOWER AND THUNDERSTORM CHANCES WILL BE AT A MINIMUM ACROSS
NORTH GEORGIA FOR THE NEXT SEVERAL DAYS AS DRIER AIR PUSHES INTO
THE AREA BEHIND THE FRONT. BY THE WEEKEND...TYPICAL AFTERNOON
SHOWERS AND THUNDERSTORM CHANCES INCREASE AS ATMOSPHERIC MOISTURE
INCREASES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 3, 3:16 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
316 PM EDT TUE SEP 3 2013

GAZ050-051-061-062-032000-
316 PM EDT TUE SEP 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WARREN...TALIAFERRO...GREENE AND HANCOCK COUNTIES UNTIL 400 PM
EDT...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CAREY TO WHITE PLAINS...MOVING SOUTHEAST AT
10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WARREN...TALIAFERRO...GREENE AND HANCOCK COUNTIES THROUGH 400
PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
ROBINSON...VEAZEY...CAREY...SILOAM...GREENSBORO...ALEXANDER STEPHENS
PARK...CRAWFORDVILLE...WHITE PLAINS...REYNOLDS PLANTATION...
LIBERTY...SPRINGFIELD...MAYFIELD...SHOULDERBONE...POWELTON AND
CULVERTON. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3323 8316 3328 8321 3331 8315 3334 8314
      3339 8319 3338 8322 3340 8322 3340 8324
      3349 8328 3354 8327 3357 8331 3360 8290
      3334 8263
TIME...MOT...LOC 1917Z 308DEG 9KT 3350 8322 3348 8308
          3350 8299

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:46 AM EDTSpecial Weather StatementFFCTowns, Union29 min
Sep 3, 6:47 AM EDTSpecial Weather StatementFFCTowns, Union28 min
Sep 3, 3:16 PM EDTSpecial Weather StatementFFCGreene, Hancock, Taliaferro44 min
Sep 3, 3:30 PM EDTSevere Thunderstorm WarningFFCGreene, Hancock, Taliaferro, Warren45 min
Sep 3, 4:15 PM EDTSpecial Weather StatementFFCBaldwin, Jones45 min
Sep 3, 4:31 PM EDTSpecial Weather StatementFFCLamar, Monroe, Pike44 min
Sep 3, 4:34 PM EDTSpecial Weather StatementFFCCrisp26 min
Sep 3, 4:39 PM EDTSpecial Weather StatementFFCTalbot, Upson51 min
Sep 3, 4:55 PM EDTSpecial Weather StatementFFCWashington50 min
Sep 3, 4:59 PM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Sumter46 min
Sep 3, 5:23 PM EDTSpecial Weather StatementFFCCrawford, Taylor, Upson52 min
Sep 3, 5:55 PM EDTSpecial Weather StatementFFCSumter65 min
Sep 3, 5:59 PM EDTSpecial Weather StatementFFCBibb, Twiggs46 min
Sep 3, 6:34 PM EDTSpecial Weather StatementFFCBleckley, Laurens, Twiggs41 min
Sep 3, 6:45 PM EDTSpecial Weather StatementFFCHouston30 min
Sep 3, 7:16 PM EDTSpecial Weather StatementFFCBleckley, Dodge, Houston, Laurens, Pulaski44 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.